New Mexico, 2003

Heavy Snow in New Mexico, December 9, 2003

December 9, 2003 · NWS ABQ · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 8, 9:35 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Dec 8, 9:35 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
935 PM MST MON DEC 8 2003

CORRECTED TO REMOVE ZONE 10 FROM SNOW ADVISORY AT BOTTOM.

.UPDATE...MANY TWEAKS TO FORECAST AS IS EXPECTED WITH AN ONGOING
SYSTEM. DROPPED AS SCHEDULED ADVISORIES ZONES 1...2...8. CANCELLED
FOR ZONE 10 DUE TO SNOWFALL RANGE REMAINING BELOW CRITERIA FOR
MOUNTAIN ZONE. UPGRADED ZONES 6 AND 7 TO WINTER STORM WARNING FOR
SEVERAL REASONS...AMONG THEM BEING CURRENT RADAR TRENDS...UPPER
SYSTEM CLOSING OFF A BIT SOONER IN LATEST MODEL RUNDS AND UPLIFT
BEHIND BACKDOOR FRONT. SNOWING HEAVILY AT TIMES IN KCAO AS OF THIS
WRITING. OTHER ADVISORIES KEPT AS IS THOUGH MADE A MINOR TWEAK OR
TWO IN AMOUNTS OTHER ADVISORIES. ZONES OUT AND UPDATES TO WSW ASAP
GIVEN BUSY NIGHT. 43
&&

.PREV DISCUSSION...300 PM MST MON DEC 8 2003...INCREASED POPS FOR
THE SOUTHEAST TONIGHT. I BELIEVE THE DYNAMICS ARE STRONG ENOUGH TO
OVERCOME MODERATE DOWNSLOPE WINDS...ALTHOUGH THE MOISTURE TAP IS
SOMEWHAT LIMITED. WITH THE LOW PROGGED TO TRACK ACROSS OUR SOUTHEAST
ZONES...I SHIFTED THE FOCUS OF POPS TOMORROW MORNING FROM OUR
NORTHEAST ZONES TO SE ZONES. ALSO PUT TUCUMCARI AND CONCHAS LAKE
INTO SNOW AND BLOWING SNOW ADVISORY TONIGHT.

OTHER THAN ADDING ZONES 12 AND 13...WILL KEEP WSW THE SAME AS IT WAS
ISSUED THIS MORNING. UPPER LOW FCSTED AS QUITE PROGRESSIVE BY BOTH
AVN AND ETA. THUS LIKE THE IDEA OF NO PRECIP ANYWHERE IN THE CWA BY
TUESDAY AFTERNOON. THEN RIDGE BUILDS IN BY TUESDAY NIGHT. SHOULD BE
QUITE CHILLY TUESDAY. THOUGHT ABOUT WARMING THE EASTERN PLAINS
BECAUSE MODELS AGREE ON SWITCHING WINDS TO DOWNSLOPE IN THE EAST
EITHER LATE TONIGHT OR TOMORROW MORNING. HOWEVER SNOW COVER WILL
NEUTRALIZE THE EFFECTS OF DOWNSLOPE IN THE NORTHEAST. WILL WARM THE
SOUTHEAST A LITTLE.

ANOTHER SYSTEM FCST TO MOVE ACROSS CWA FRIDAY AND FRIDAY NIGHT WITH
ADDITIONAL SHORTWAVES POSSIBLE FRIDAY NIGHT AND SATURDAY IN CYCLONIC
NORTHWEST FLOW. PUT POPS IN ACROSS THE NORTH AND WEST FOR THURSDAY
NIGHT AND INCREASED POPS FOR FRIDAY. JWS

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 019/041 016/047 020 46600
GALLUP.................... 011/043 006/051 009 46600
GRANTS.................... 013/042 006/051 010 46600
GLENWOOD.................. 024/049 015/057 020 46400
CHAMA..................... 007/035 901/039 007 46600
LOS ALAMOS................ 022/038 014/044 020 46500
RED RIVER................. 009/034 902/037 006 46600
TAOS...................... 016/038 006/042 013 46400
SANTA FE.................. 019/039 013/044 018 46600
SANTA FE AIRPORT.......... 022/041 015/046 019 46400
ESPANOLA.................. 021/041 010/046 017 46400
ALBUQUERQUE HEIGHTS....... 027/046 022/050 027 46300
ALBUQUERQUE VALLEY........ 025/046 015/050 020 46300
ALBUQUERQUE FOOTHILLS..... 022/042 019/047 024 46600
ALBUQUERQUE WEST MESA..... 025/046 019/049 026 46300
SOCORRO................... 025/048 017/053 021 46300
SANDIA PARK/CEDAR CREST... 023/040 014/045 020 46600
MORIARTY/ESTANCIA......... 019/041 007/050 013 46600
CARRIZOZO................. 023/047 017/052 022 46400
RUIDOSO................... 023/042 017/050 022 46410
RATON..................... 017/036 008/044 016 46710
LAS VEGAS................. 019/037 013/047 021 46610
ROY....................... 022/038 013/045 020 46620
CLAYTON................... 024/034 017/043 025 46720
SANTA ROSA................ 028/041 017/051 022 46620
TUCUMCARI................. 031/046 021/050 024 46630
FORT SUMNER............... 030/046 020/050 022 46430
CLOVIS.................... 031/047 023/049 024 46430
PORTALES.................. 030/049 022/050 023 46430
ROSWELL................... 035/052 021/053 025 46430
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING TONIGHT ZONES 6 AND 7.
SNOW ADVISORY TONIGHT ZONES 4 AND 5.
SNOW AND BLOWING SNOW ADVISORY TONIGHT ZONES 12 AND 13.

&&
Hazardous weather outlook, Dec 8, 6:00 AM MST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST MON DEC 8 2003

NMZ001>021-026-091300-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
526 AM MST MON DEC 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

WINTRY WEATHER IS EXPECTED TO DEVELOP ACROSS THE NORTHWEST TODAY AND
SPREAD EASTWARD. THE HIGH COUNTRY WILL SEE ACCUMULATING SNOWS TODAY
INTO TONIGHT WITH THE NORTHEAST GETTING IN ON SIGNIFICANT SNOWS
OVERNIGHT. WINDS WILL INCREASE THROUGHOUT TODAY INTO TONIGHT CAUSING
BLOWING AND DRIFTING SNOW ALONG WITH REDUCED VISIBILITIES AT TIMES.
TRAVEL MAY BECOME DIFFICULT TODAY ACROSS THE NORTH CENTRAL AND
TONIGHT IN THE NORTHEAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TRAVEL DIFFICULTIES MAY LINGER IN THE NORTHEAST TUESDAY MORNING.
HOWEVER HAZARDOUS WEATHER IS NOT EXPECTED TUESDAY THROUGH THURSDAY.
ANOTHER WINTER WEATHER SYSTEM IS SCHEDULED TO AFFECT NORTHERN NEW
MEXICO FRIDAY INTO SATURDAY. SIGNIFICANT ACCUMULATING SNOWS AND
HAZARDOUS TRAVEL CONDITIONS WILL AGAIN BE POSSIBLE...ESPECIALLY OVER
THE HIGHER TERRAIN. HAZARDOUS WEATHER IS NOT EXPECTED SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SIGNIFICANT SNOWFALL
TOTALS CAN BE REPORTED TO 1 888 386 7637 WHILE ROAD CONDITIONS SHOULD
BE RELAYED THROUGH LOCAL LAW ENFORCEMENT.

KD

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Far Northeast Plains / Union Except X Nw / X Se Colfax

When
December 9, 1:00 AM MST to 5:00 AM MST
Where
Far Northeast Plains / Union Except X Nw / X Se Colfax forecast zone
Reported by
OFFICIAL NWS OBS.

Heavy snow of 4-5 inches in less than 4 hours developed during the late night across western Union County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379809.